Reported Adverse Drug Reaction Cases
- Idiopathic lupus features or antibodies are absent prior to treatment.
- Recovery occurs within one year of withdrawal of treatment.
- Khanna D, McMahon M, Furst D. Safety of tumour necrosis factor-α antagonists. Drug Safety 2004: 27; 307-324
- Adalimumab (Humira) PI (version dated 28/10/08)
- Costa M, Said N, Zimmermann B. Drug-induced lupus due to anti-tumor necrosis factor agents. Seminars in Arthritis and Rheumatism 2008; 37: 381-387
- Mañosa M, Domènech E, Marín L, Olivé A, Zabana Y, Cabré E, Gassull M. Adalimumab-induced lupus erythematosus in Crohn's disease patients previously treated with infliximab. Gut 2008; 57: 559
Drug-induced lupus erythematosus: An emerging association with TNF inhibitors
Systemic lupus erythematosus (SLE) is considered drug-induced when, in relation to a suspect drug, both of the following apply:
Clinically, drug-induced lupus erythematosus (DILE) tends to be similar to, and less severe than, idiopathic SLE: arthralgia, myalgia and skin rash (not the classic malar rash) are prominent, renal or neurological involvement is rare. Management requires withdrawal of the suspect drug, after which improvement begins, generally within weeks. Arthralgia/arthritis may call for treatment with an NSAID, and severe symptoms may require short courses of steroids.1
Tumour necrosis factor (TNF) inhibitors (infliximab, adalimumab, etanercept) are powerful immunosuppressants approved for indications including rheumatoid and psoriatic arthritis, ankylosing spondylitis, and Crohn's disease. However, the deficiency of TNF caused by these drugs is known to predispose some patients to TNF inhibitor-induced SLE.
In clinical studies of rheumatoid arthritis, two of 3,000 adalimumab-treated patients developed new-onset lupus-like syndrome, remitting on withdrawal of adalimumab.2 There are also case reports of DILE in association with adalimumab, etanercept and infliximab.3,4
TNF inhibitors account for 35 of the 87 ADR reports of DILE or DILE-like symptoms received by the TGA since 2003 when the first of these drugs was PBS-listed:
|TNF inhibitor||Total ADR reports||SLE-related reports||PBS usage*|
*PBS/RPBS scripts to Jan 09
If DILE is suspected, patients should have measurement of antinuclear antibodies (ANA) and double stranded DNA (dsDNA) antibodies. If a patient on TNF inhibitors develops symptoms suggestive of a lupus-like syndrome and is positive for antibodies against dsDNA, treatment should be discontinued, as recommended in TNF inhibitor PI documents.
Australian Adverse Drug Reactions Bulletin
Volume 28, Number 3, June 2009